Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
erica321

Accutane for Scarring/Hyperpigmentation?

Recommended Posts

Hi there, so recently I was quickly recommended accutane upon seeing a dermatologist and I was wondering if it is actually right for me.

I've had persistent inflamed acne for 4 years now that has steadily gotten worse. I used to just deal with it and try different drugstore/natural product routines and hope it would be something I'd outgrow as a teenager (I'm currently 16), but this year it has started seriously affecting my self esteem.

I started Epiduo two months ago which stopped a lot of my active acne and took away some hyperpigmentation at the upper cheeks on either side of my nose (patches that only became a problem area this year) where it has worked really well. However, I still have a lot of scarring and hyperpigmentation (both of which my skin is very susceptible to) especially on my forehead, where I've had most of my acne over the years.  Epiduo has helped prevent active acne I believe, but other than on the newer problem area (patch of upper cheeks on either side of my nose), it hasn't done much or anything for the hyperpigmentation and scarring. A lot of areas of my skin just appear rough and worn as well. Epiduo I think also made my face extra oily (by the end of the day i'm an oil sheet).

I also still get active acne and I usually have a couple. I started birth control last week (alysena levonorgestrel) and I'll see if that helps stop the actives.

The dermatologist told me accutane was the only way for me to be rid of the hyperpigmentation and scars. This surprised me, because that is not what I've heard about accutane. However, perhaps he said this because I am still getting actives, which I guess you should stop before you can properly treat hyperpigmentation. Like I said, I mark really easily: if a large inflamed spot comes and goes on its own, even if I don't pick at it at all, it almost always leaves a red bump/mark for months/never goes away.

The side effects of accutane worry me, especially joint pain and vision/eye changes. My knees and shins get sore easily from running and basketball, and I have a family history of glaucoma so I'm wary of drugs that can cause eye changes? I'm not sure, I'm just wondering if accutane is worth it if I'm not struggling too badly with active acne so much as scars/hyperpigmentation. I really do want clear skin though and for my acne to be "cured", not depend on constantly taken medication, so perhaps it is.
 

Link to comment
Share on other sites


Accutane works by giving your body an overdose of Vitamin A which helps to tighten your pores, reduces sebum production and makes your skin much drier. It also has some anti-inflammatory properties which might help with your hyperpigmentation. Since it makes your skin drier and weaker so you will be more susceptible to sun damage (USE SUNSCREEN!) and eczema. Moisturizer is an essential part of the Accutane journey.

I've been on Accutane for about month now and I've been lucky enough not to experience too many side effects like sore joints, eye changes and back pain but like most people dry skin, chapped lips and nosebleeds have been my main concerns. Accutane really is a miracle drug and in 90% of cases, people have been very happy with their results after treatment. It's also a post-acne treatment meaning after you finish your dosage, your acne will not return for a while.

If you feel like your acne is bothering your self-esteem like it has with me then Accutane is definitely worth it. Already about 1.5 months in my ance is starting to improve greatly. If you stick with your treatment then you will get results.

If you are really worried about the side effects which affect some people and don't affect others then don't take it. Some of them can be life-long even.

Hope this helps,
Tom
 
 
Link to comment
Share on other sites

On 3/4/2018 at 11:04 PM, Tommypoo said:

Accutane works by giving your body an overdose of Vitamin A which helps to tighten your pores, reduces sebum production and makes your skin much drier. It also has some anti-inflammatory properties which might help with your hyperpigmentation. Since it makes your skin drier and weaker so you will be more susceptible to sun damage (USE SUNSCREEN!) and eczema. Moisturizer is an essential part of the Accutane journey.

I've been on Accutane for about month now and I've been lucky enough not to experience too many side effects like sore joints, eye changes and back pain but like most people dry skin, chapped lips and nosebleeds have been my main concerns. Accutane really is a miracle drug and in 90% of cases, people have been very happy with their results after treatment. It's also a post-acne treatment meaning after you finish your dosage, your acne will not return for a while.

If you feel like your acne is bothering your self-esteem like it has with me then Accutane is definitely worth it. Already about 1.5 months in my ance is starting to improve greatly. If you stick with your treatment then you will get results.

If you are really worried about the side effects which affect some people and don't affect others then don't take it. Some of them can be life-long even.

Hope this helps,
Tom
 
 

Hi Tom,

Sorry for replying weeks late, but thank you so much. You've definitely helped me understand what I should make my decision off of and I really appreciate it! Also glad to hear your acne is improving : )
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×